[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] Chalk one up to stupidity



The two times in my life someone gave me a glucagon injection, I had
approximately 24 hours of unretractable nausea and vomiting.  N & V is a
common side effect of glucagon.  The potential for dehydration and the
inability to consume CHOs after receiving an injection may lead to worse
problems than the original risk with the excessive insulin.

During my five summers working with the Joslin Diabetes Camp (first as a
counselor, later as a student nurse), we never gave a Glucagon injection.
All lows were treated, if possible, orally.  The first line of joice for
unconscious or seizing campers/counselors was a D50W injection.  Using
glucagon can seriously inhibit your ability to maintain bgs later in the
day.

Having said that, I still highly recommend all people with diabetes have
glucagon readily available.  Obviously at camp, with nurses and MDs, we had
the ability to place an IV and give the D50.  All I'm saying is, your first
and second choice, in a non combative, conscious person, is oral CHOs.

Eric
Dxd 1984
Pumping x 2 months

Eric M. Goodman MSN CPNP
visit the Virtual PNP @http://home.earthlink.net/~emgoodman/virtualpnp.htm
----- Original Message -----
From: Susan K <email @ redacted>
To: <email @ redacted>
Sent: Saturday, November 06, 1999 5:15 AM
Subject: Re: [IP] Chalk one up to stupidity


> Michael,
>
> Wouldn't an injection or two of Glucagon have helped here,
> even though she was conscious?
>
> ... just wondering.
>
>
>
> --- Michael <email @ redacted> wrote:
>
> >Time for another Lily story....
> >
> > When she was twelve, we were camping on the American
> > River. About
> > dusk, Lily gave her little brother a piggy back ride and
> > he managed
> > to pop open the door to her pump with is shoe, partially
> > flip out
> > the syringe and push in 90 units of Humalog. Lily came
> > back to camp
> > and we spent the night eating and taking glucose. I don't
> > remember
> > the amount of glucose, but lots + a lot of food as well.
> > Basically in
> > addition to several hundred grams of food carb, she ate
> > enough
> > glucose to move her bg's to 150 from whatever they were
> > at each
> > measure ( usually 40 - 50 ) and she checked every 20
> > minutes for
> > about 5 hours. Yes.... Humalog lasts 5 hours. Take a look
> > at the
> > activity curve and you will see that the tail is long,
> > just not big.
> > However when you take a LOT, it takes a long time to
> > absorb. Anyway,
> > by 3 - 4 in the morning all was well and we finally got
> > some sleep. I
> > chatted with her doc after the incident and he assured me
> > that oral
> > glucose was the fastest and easiest way to counteract
> > this kind of
> > problem. Fortunatly, we happened to have plenty of food
> > and 4 or 5 -
> > 50 tab jugs of glucose with us. As I recall, the efficacy
> > of the
> > insulin in that massive dose was about 50% of what was
> > given and the
> > rate of drop of her bg's was about 400 points an hour (if
> > there had
> > been no glucose or food). My suggestion under similar
> > circumstance
> > would be to very aggressively eat glucose, probably more
> > than Lily
> > did in retrospect, perhaps targeting a bg of 200. Be calm
> > and have a
> > sandwich and a "real" soda + a few hundred grams (carb
> > count) of your
> > favorite goodies.
> >
> > Michael
> > email @ redacted
>
>
> =====
> *************************************
> *                                   *
> *  -- Susan K.  (^i^)               *
> *      E-mail: email @ redacted  *
> *        Fax: (530) 380-8851        *
> *                                   *
> *************************************
> __________________________________________________
> Do You Yahoo!?
> Bid and sell for free at http://auctions.yahoo.com
> ----------------------------------------------------------
> for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
> send a DONATION http://www.Insulin-Pumpers.org/donate.shtml
>

----------------------------------------------------------
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml